Oklahoma, 2011

Hail in Oklahoma, April 20 to 21, 2011

April 20 to 21, 2011 · NWS SHV · 9 events in 1 county or zone

The cold front, responsible for producing widespread severe weather across southern and southwest Arkansas during the evening of the 19th and early morning hour of the 20th, stalled out across the region during the afternoon and evening of the 20th. combined with daytime heating, helped to spawn vigorous thunderstorm growth and many of these storms producing strong and damaging wind gusts, along…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The cold front, responsible for producing widespread severe weather across southern and southwest Arkansas during the evening of the 19th and early morning hour of the 20th, stalled out across the region during the afternoon and evening of the 20th. This boundary...combined with daytime heating, helped to spawn vigorous thunderstorm growth and many of these storms producing strong and damaging wind gusts, along with large hail and flash flooding. These thunderstorms continued into the morning of the 21st as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 20, 1:46 PM CST, 40 minutes earlier.

Area forecast discussion, Apr 20, 1:46 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
246 PM CDT WED APR 20 2011

.DISCUSSION...
UPDATING THIS AFTERNOON TO INCLUDE SEVERE THUNDERSTORM WATCH 170.
WEAK UPPER DISTURBANCE IS MOVING ALONG THESE AREAS OF AMPLE ELEVATED
INSTABILITY AND LAPSE RATES...INITIATING ELEVATED STRONG THUNDERSTORMS
ACROSS EXTREME NE TX...SE OK...AND SW AR...N OF THE FRONTAL BOUNDARY.
UPDATED PRODUCTS ALREADY OUT. FULL AFTERNOON PACKAGE TO FOLLOW. /12/

&&

AVIATION...
VARIOUS MVFR CIGS CONTINUE ACROSS NE TX N OF THE INTERSTATE 20
CORRIDOR...AS WELL AS SE OK/SW AR...WITH THE LOWEST CIGS BEHIND A
WEAK COLD FRONT EXTENDING FROM JUST S OF A TRL...TO OSA...TO
TXK...TO LLQ LINE AS OF 14Z. VISIBLE SATELLITE LOOPS ALSO INDICATE A
NWD MOVING OUTFLOW BNDRY ALONG THE AR/LA LINE...WITH ANOTHER OUTFLOW
BNDRY DRIFTING S FROM NEAR CENTER TX...E TO JUST N OF IER...TO
WINNFIELD AND JUST S OF MLU. THIS BNDRY SHOULD HALT LATER THIS MORNING
AND BE A FOCUS FOR SCT CONVECTION AFTER 18-20Z DURING PEAK
HEATING...WITH THE COLD FRONT TO THE N DRIFTING S INTO DEEP E TX AND
N LA NEAR/JUST S OF I-20 BEFORE STALLING THIS EVENING. SCT
CONVECTION WILL BE POSSIBLE N OF THE FRONT THIS MORNING...WITH
ADDITIONAL CONVECTION FIRING DURING THE AFTERNOON ALONG/JUST AHEAD
OF THE FRONT ACROSS NE TX/N LA/FAR SRN AR. WHILE MVFR CIGS WILL BE
POSSIBLE THROUGH LATE MORNING AHEAD OF THE FRONT ACROSS E TX/N
LA...THESE SHOULD BECOME VFR FOR MUCH OF THE AFTERNOON...ALTHOUGH
MOISTURE POOLING ALONG/BEHIND THE FRONTAL ZONE WILL MAINTAIN MVFR
CIGS THROUGH THE AFTERNOON MAINLY ACROSS EXTREME NE TX/SW AR. THE
SCT CONVECTION THAT DOES DEVELOP MAY PERSIST THROUGH MID/LATE
EVENING BEFORE DIMINISHING...WITH LOW MVFR/IFR CIGS AND REDUCED VSBYS
DEVELOPING/SPREADING N ALONG BOTH SIDES OF THE FRONT AFTER 06Z
THURSDAY. THESE LOW CIGS SHOULD PERSIST THROUGH MUCH OF THE MORNING
BEFORE LIFTING...ALTHOUGH MVFR CIGS MAY PERSIST THROUGH THE
AFTERNOON ALONG/N OF THE FRONT ACROSS EXTREME NE TX/SE OK/SW AR AS
IT BEGINS TO LIFT BACK NWD. CAN/T RULE OUT ISOLATED -TSRA ALONG THE
FRONT AS IT RETURNS NWD BY THURSDAY AFTERNOON. S WINDS 7-12KTS S OF
THE FRONT...WILL BECOME NE 5-10KTS BEHIND THE FROPA MAINLY ALONG/N
OF I-20. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  89  66  87  68  85 /  40  40  20  10  10
MLU  91  66  90  66  85 /  40  40  20  10  10
DEQ  68  56  76  65  81 /  50  50  30  20  20
TXK  72  58  80  65  83 /  50  40  20  10  10
ELD  75  60  81  65  83 /  50  40  20  10  10
TYR  87  65  88  69  85 /  40  40  20  10  10
GGG  87  66  88  68  85 /  40  40  20  10  10
LFK  91  70  90  70  86 /  40  40  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/15
Hazardous weather outlook, Apr 20, 10:47 AM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT WED APR 20 2011

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-
211200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-
1147 AM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW SHOWERS AND ISOLATED THUNDERSTORMS MAY BE POSSIBLE...AS A
COLD FRONT MOVES SOUTH TODAY. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...BUT AN ISOLATED STRONG STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE COLD FRONT IS FORECAST TO MOVE BACK NORTH BY THURSDAY
AFTERNOON...WHICH WILL HELP TO AGAIN GENERATE SCATTERED SHOWERS
AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE WITH ANY
STORMS THAT DEVELOP. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE
AGAIN TUESDAY...AS A STORM SYSTEM APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-211200-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1147 AM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT JUST SOUTH OF THE INTERSTATE 30 CORRIDOR WILL MOVE
VERY SLOWLY SOUTHWARD THIS AFTERNOON. SCATTERED STRONG THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF THE FRONT DURING
AFTERNOON HEATING. SHOULD ANY OF THESE STORMS BECOME SEVERE...THE
MAIN THREAT WOULD MOST LIKELY BE LARGE HAIL. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THROUGH AT LEAST THURSDAY...
BEFORE THE FRONTAL BOUNDARY BEGINS TO MOVE NORTH OF THE AREA.
ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE AGAIN TUESDAY...AS A
STORM SYSTEM APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

12

In the hours before

Local storm report, Apr 20, 10:39 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1139 AM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     HAIL             4 NE ASHDOWN            33.72N 94.08W
04/19/2011  E1.75 INCH       LITTLE RIVER       AR   EMERGENCY MNGR

            GOLFBALL SIZE HAIL IN THE COMMUNITY OF FOMBY.

&&

15
Local storm report, Apr 20, 1:48 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
248 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             3 W NASHVILLE           33.94N 93.90W
04/20/2011  E0.88 INCH       HOWARD             AR   EMERGENCY MNGR

            RELAYED THROUGH EM

&&

04
Local storm report, Apr 20, 1:50 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
250 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             MINERAL SPRINGS         33.88N 93.92W
04/20/2011  M1.75 INCH       HOWARD             AR   FIRE DEPT/RESCUE

            VOLUNTEER FIRE DEPT REPORTED HAIL BUSTED OUT HIS
            WINDSHIELD.

&&

04
Special weather statement, Apr 20, 1:57 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
257 PM CDT WED APR 20 2011

OKZ077-TXZ096-202045-
MCCURTAIN-RED RIVER-
257 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW AND IDABEL...

AT 254 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES EAST OF MANCHESTER...OR 13
MILES NORTH OF CLARKSVILLE...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

03
Local storm report, Apr 20, 2:00 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             3 SW NASHVILLE          33.91N 93.89W
04/20/2011  E1.00 INCH       HOWARD             AR   EMERGENCY MNGR

            HWY 27 NORTH BETWEEN NASHVILLE AND MINERAL SPRINGS

&&

LFRANTZ
Local storm report, Apr 20, 2:03 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
303 PM CDT WED APR 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             5 W OZAN                33.85N 93.81W
04/20/2011  M1.75 INCH       HEMPSTEAD          AR   EMERGENCY MNGR

            UP TO GOLFBALL SIZE HAIL AT THE INTERSECTION OF 332 AND
            HWY 278N

&&

04

The radar

The Western Arkansas radar (KSRX), 144 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, McCurtain

When
April 20, 2:26 PM CST
Where
McCurtain County, 0.57 mi W of Broken Bow
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.030, -94.740

Hail, McCurtain

When
April 20, 2:44 PM CST
Where
McCurtain County, 0.57 mi E of Idabel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.900, -94.820

Hail, McCurtain

When
April 20, 2:45 PM CST
Where
McCurtain County, 1.72 mi E of Idabel
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.900, -94.800

Hail, McCurtain

When
April 20, 2:55 PM CST
Where
McCurtain County, 0.57 mi E of Idabel
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
33.900, -94.820

Hail, McCurtain

When
April 20, 2:57 PM CST
Where
McCurtain County, 0.57 mi E of Idabel
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
33.900, -94.820

Hail, McCurtain

When
April 20, 3:00 PM CST
Where
McCurtain County, 0.57 mi E of Idabel
Measured
4.25 in hail
Reported by
Law Enforcement
Coordinates
33.900, -94.820

Hail, McCurtain

When
April 20, 3:57 PM CST
Where
McCurtain County, Hochatown
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
34.200, -94.670

Quarter sized hail fell at the Beavers Bend State Park near Broken Bow Lake.

Hail, McCurtain

When
April 20, 4:40 PM CST
Where
McCurtain County, Hochatown
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
34.200, -94.670

Another severe thunderstorm tracked across Beavers Bend State Park, producing quarter size hail near Broken Bow Lake.

Hail, McCurtain

When
April 21, 7:50 AM CST
Where
McCurtain County, 2.76 mi N of Tom
Measured
1 in hail
Reported by
Public
Coordinates
33.770, -94.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285967, 285968, 285969, 285970, 285971, 285972, 285973, 285974, 285991.